Imagine you go for a nap, only to wake up speaking in a foreign language!
In 1987, a Turkish patient established in the USA for many years unerwent a surgery, after which he expressed himself by writing or speaking in English\(^ 1\). But 24-28 hours later, he suddenly switched back to speaking Turkish. The surprising thing, for both the patient and the medical staff, was that the man apparently hasn’t been aware of speaking English, though he could remember everything that had happened during that time.
Another “intriguing case of transient language disturbance following anaesthesia” was observed in a 54-year-old man undergoing a common surgery for knee joint injury in 1999\(^ 3\). The patient had local analgesia in his left hand and general anaesthesia with midazolam 2 mg, propofol 180 mg and fentanyl 75 mg. After the 20-minute surgery, he was transferred to the recovery room. Shortly afterwards, the nurse alerted the doctors that the patient was speaking in Spanish, though apparently he could understand when he was spoken to in English. To make things even creepier, he then started having some twiching movements in one arm and staring at the ceiling, remaining unresponsive in either Spanish or English. All this time, all vital signs were normal. The anaesthetist was also puzzled and “in an effort to at least appear to be doing something, he requested a blood sugar measurement”, which indicated low sugar level. The patient was administered sugar by the nurses, then started acting normally and speaking in English.
A few years later, a 68-year-old Czechoslovakian man who had lived outside his country for years, but used to communicating in English, underwent a surgery during which, although awakened enough to open his eyes and hear the voices of the medical staff, he did not respond to their English commands to move his foot\(^ 1\).
So, what is going on in this phenomenon known as pathological language switching (PLS)!? In the case described by Ward and Marshall\(^ 1\), the authors suppose that a temporal lobe seizure was induced by hypoglycemia and during the post-seizure state, the patient’s normal speech was inhibited, allowing the second language to emerge.
One possible explanation for switching from a foreign to the native language is that the native language is mostly stored in implicit memory systems of the subcortical regions, whereas acquired languages are learned by explicit rules and stored more diffusely in the cerebral cortex\(^ 1\).
Another explanation is that the anesthetic might affect differently the neocortical areas representing the native (L1) and non-native language (L2), inhibiting L1 and facilitating L2\(^ 2\). However, this seems implausible because, although the L2 area in some bilinguals extends beyond the L1 area, the significance of this partial overlap is not clear.
The effects of anesthesia on linguistic centers in the brain seem to involve very complex mechanisms that are not yet understood, but case studies like these could shed some light on this phenomenon.
- Akpek, E. A., Sulemanji, D. S., & Arslan, I. G. (2002). Effects of Anesthesia on Linguistic Skills: Can Anesthesia Cause Language Switches? Anesthesia and Analgesia, 95, 1127*.
- Sharwood Smith, M. A. & Perry, R. (2005). Transient fixation on a non-native language associated with anaesthesia. Anesthesia, 60, 712-726.
- Ward, M. E. & Marshall, J. C. (1999). ‘Speaking in tongues’. Paradoxical fixation on a non-native language following anaesthesia. Anaesthesia, 54, 1201–1203.